Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 132, NWS Wichita, KS

June 1, 2001McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2001, 3:15 PM CDT for McPherson County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 3:15 PM CDT (20:15 UTC)
Expired
Jun 1, 2001, 4:00 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McPherson County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 3:17 PM CDTHail 0.75Chase, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 012015
SVRICT
KSC113-012100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 400 PM CDT.

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MCPHERSON...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MCPHERSON AROUND 320 PM CDT...
  NEAR GALVA AROUND 330 PM CDT...
  7 MILES SOUTHWEST OF CANTON AROUND 335 PM CDT...
  7 MILES NORTHEAST OF MOUNDRIDGE AROUND 340 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MCPHERSON COUNTY UNTIL 400 PM CDT.

LAT...LON 3851 9776 3835 9786 3817 9749 3840 9738

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:14 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 1, 2:14 PM CDT, 1 hour 1 minute before
TTAA00 KICT DDHHMM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
214 PM CDT FRI JUN 1 2001

NOT TOO MUCH TO ADD TO EARLIER AFD THAT WAS ISSUED AT 1035 AM.  WITH
WEAK BOUNDARY DRAPED ACROSS THE CENTRAL PORTIONS OF THE CWA AND A
COLD FRONT STILL LAGGING TO THE NORTH ACROSS NEBRASKA...I EXPECT TRW
TO FIRE THIS AFTERNOON WITH INITIAL HEATING AND THEN PROGRESS ONTO
THE SOUTH WITH COLD FRONTAL PASSAGE.  THE BEST INSTABILITY LOOKS TO
RESIDE IN THE SLN AREA WITH CAPES RUNNING AROUND 25 TO 2700.  RIGHT
NOW THE PRIMARY THREAT LOOKS TO BE HAIL AND WINDS...HOWEVER...IF THE
SURFACE WINDS BEGIN TO BACK...THE THREAT FOR TORNADOES WILL ENSUE.

WITH FRONTAL PASSAGE TOWARDS MORNING...HIGH PRESSURE WILL THEN MOVE
INTO THE FORECAST AREA AND MAKE SATURDAY A PLEASANT DAY.  ANOTHER
LOW WILL THEN BEGIN TO RIDE SOUTH ALONG THE LEE SIDE OF THE ROCKIES
AND MAY PRODUCE AN MCS WHICH LOOKS TO MOVE ALONG THE KANSAS/NEBRASKA
BORDER SATURDAY NIGHT INTO SUNDAY.  LATER ON SUNDAY...IT LOOKS AS
THOUGH A WARM FRONT WILL LIFT NORTH ACROSS OKLAHOMA TO THE
KANSAS/OKLAHOMA BORDER BY 6 PM.  WITH GOOD SOUTHERLY FLOW SOUTH OF
THE BORDER...I ANTICIPATE A DECENT OVERRUNNING EVENT TO PREVAIL.
MAINLY ACROSS THE SOUTHERN SECTIONS OF THE CWA.  THIS SHOULD LAST
INTO MONDAY MORNING BEFORE ANOTHER HIGH PRESSURE CENTER ROLLS IN.

THE REMAINING PORTION OF THE EXTENDED LOOKS GOOD WITH A GRADUAL
WARMING TREND.

CHANCE

FCSTID = 1
ICT   55  78  55  75 /  40  10  20  50
HUT   55  77  55  75 /  40  10  20  50
EWK   55  77  55  75 /  40  10  20  50
EQA   55  78  55  75 /  40  10  20  50
WLD   55  79  55  75 /  40  10  20  50
RSL   50  76  54  75 /  30  10  50  50
GBD   50  76  54  75 /  30  10  50  50
SLN   50  76  54  75 /  30  10  50  50
MPR   50  76  54  75 /  30  10  50  50
CFV   53  72  54  75 /  50  30  20  50
CNU   53  71  54  75 /  50  30  20  50
K88   53  70  54  75 /  h50  30  20  50

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jun 1, 11:14 AM CDT, 4 hours 1 minute before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012014-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1114 AM CDT FRI JUN 1 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AS OF MIDDAY A SURFACE TROUGH OR WIND-SHIFT EXTENDS FROM NEAR
MANHATTAN SOUTHWEST THROUGH HUTCHINSON TO NEAR GAGE OKLAHOMA. THE
ATMOSPHERE ACROSS MUCH OF THE REGION CONTINUES TO WARM AND MOISTEN
AND THIS PROCESS WILL CONTINUE THROUGH THE AFTERNOON. MEANWHILE...A
STRONG COLD FRONT IS MOVING SOUTH THROUGH NEBRASKA AND THIS FRONT
WILL REACH INTERSTATE 70 BY SUNDOWN.

THE ATMOSPHERE AHEAD OF THE COLD FRONT WILL BECOME MODERATELY
UNSTABLE THIS AFTERNOON. AFTER 3 PM...SURFACE TEMPERATURES WILL
RISE INTO THE LOWER TO MIDDLE 80S AND THIS ALONE WITH THE MOISTURE
PRESENT MAY BE ENOUGH TO TRIGGER THUNDERSTORM DEVELOPMENT. THE
GREATEST INSTABILITY AND STORM CHANCES WILL BE ALONG AND NORTHWEST
OF A WICHITA TO COTTONWOOD FALLS LINE AFTER 3 PM.

DUE TO THE STRONG CHANGE IN WIND SPEED AND DIRECTION FROM AROUND
5000 FEET UPWARD...ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SURFACE WIND DIRECTION
WILL ALSO NEED TO BE MONITORED CLOSELY SINCE ANY SOUTHERLY SURFACE
WINDS WILL ENHANCE THE TORNADO POTENTIAL...THEREFORE ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM ALONG AND NORTHWEST OF
A WICHITA TO COTTONWOOD FALLS LINE...AFTER 6 PM THE COLD FRONT
WILL SWEEP THROUGH THE AREA INCREASING THE COVERAGE OF STORMS SO
SPOTTER ACTIVATION ACROSS MUCH OF THE AREA LOOKS LIKELY TONIGHT.

CO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:55 PM CDTSevere Thunderstorm WarningICTBarton, Rice50 min
Jun 1, 3:46 PM CDTTornado WarningICTMcPherson44 min
Jun 1, 3:50 PM CDTSevere Thunderstorm WarningICTMarion40 min
Jun 1, 4:07 PM CDTTornado WarningICTHarvey38 min
Jun 1, 4:25 PM CDTSevere Thunderstorm WarningICTChase50 min
Jun 1, 4:30 PM CDTTornado WarningICTMarion45 min
Jun 1, 4:46 PM CDTTornado WarningICTHarvey29 min
Jun 1, 5:05 PM CDTTornado WarningICTButler40 min
Jun 1, 5:27 PM CDTSevere Thunderstorm WarningICTReno63 min
Jun 1, 5:56 PM CDTSevere Thunderstorm WarningICTRice64 min
Jun 1, 6:54 PM CDTSevere Thunderstorm WarningICTKingman36 min
Jun 1, 6:58 PM CDTSevere Thunderstorm WarningICTCowley47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.